Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 54, NWS Pittsburgh, PA

June 14, 2002Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 14, 2002, 9:20 AM EDT for Indiana County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2002, 9:20 AM EDT (13:20 UTC)
Expired
Jun 14, 2002, 12:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Indiana County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 1.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 141320
FFWPBZ
PAC063-141615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
919 AM EDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  INDIANA COUNTY IN PENNSYLVANIA

* UNTIL 1215 PM EDT

* AT 919 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY 
RAINS OVER INDIANA COUNTY.  OVER 2 INCHES OF RAIN HAVE BEEN REPORTED 
OVER THE HOMER CITY AREA CAUSING STREET FLOODING.

* OTHER LOCATIONS IN THE WARNING INCLUDE...INDIANA... CHEVY CHASE 
HEIGHTS... CLYMER... HOMER CITY AND LUCERNE MINES...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 4:07 AM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 14, 4:07 AM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 AM EDT FRI JUN 14 2002

SHWRS AND TSTMS CONTG TO DVLP AND MOV ACRS CWA ERY THIS MRNG. SFC LO
NR ZZV WL PULL NEWD ACRS WRN PA TDA. PLANNING TO KEEP FLOOD WATCH
FOR SRN ZNS THRU 10 AM. WL ADD NRN PTN OF CWA TO FLOOD WATCH...
WITH SLOW MVMT OF CELLS AND PW RMNG HI THRU THE MRNG.

UPR LO WL MOV SLOLY SEWD ACRS GRTLKS AND THEN STALL OVR ERN GRTLKS
THRU ERY NEXT WK. WL NEED TO KEEP MENTION OF POPS MOST ZNS THRU ERY
TUE...THEN DRY WITH WARMING TREND.

FCSTID = 14
PIT   73  57  68  53 /  50  60  60  40
HLG   74  57  68  53 /  70  60  60  40
MGW   75  58  70  55 /  70  60  60  40
ZZV   73  57  68  53 /  50  60  60  40
PHD   72  56  68  53 /  50  60  60  40
FKL   66  54  64  50 /  50  60  70  50
DUJ   66  54  64  50 /  50  60  70  50
LBE   75  58  68  53 /  70  60  60  40
BTP   70  56  66  52 /  50  60  60  40
IDI   71  56  66  52 /  50  60  60  40
ODM   71  55  65  50 /  70  60  60  40

.PBZ...
MD...FLOOD WATCH FOR THIS MORNING FOR ZONE MDZ001.

OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ059...OHZ068>069.

FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ040>041...OHZ049>050.

PA...FLOOD WATCH FOR THIS MORNING FOR ZONES PAZ029>032.

FLOOD WATCH FOR THIS MORNING FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023.

WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ003>004...WVZ012...
WVZ021>023...WVZ041.

FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ001>002.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:06 AM EDTFlash Flood WarningPBZButler, Lawrence114 min
Jun 14, 5:13 AM EDTFlash Flood WarningPBZButler, Lawrence107 min
Jun 14, 6:49 PM EDTSevere Thunderstorm WarningPBZWashington26 min
Jun 14, 7:55 PM EDTSevere Thunderstorm WarningPBZAllegheny65 min

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.